Alert archive / Iowa / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Mar 13, 2021, 3:08 AM CST for 23 counties in Iowa. It took effect at Mar 15, 2021, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 13, 2021, 3:08 AM CST (09:08 UTC)
- In effect from
- Mar 15, 2021, 1:00 AM CDT
- Expired
- Mar 14, 2021, 4:02 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
All 23 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WWUS43 KDMX 130908 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 308 AM CST Sat Mar 13 2021 ...Moderate to Heavy Snow to Impact Parts of Northern Iowa Sunday Evening into Monday... .A strong early spring storm system will impact Iowa Sunday and Monday. What begins as rain on Sunday will transition to snow Sunday evening with snow continuing through midday Monday. Most snow accumulation will occur along and north of interstate 80 with moderate to heavy snow accumulations possible across the watch area. The heaviest snow will fall between midnight and noon Monday, likely impacting the Monday morning commute. IAZ004>007-015>017-023>028-035>039-049-050-131715- /O.NEW.KDMX.WS.A.0005.210315T0300Z-210315T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 308 AM CST Sat Mar 13 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 inches possible. * WHERE...Portions of northern Iowa. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
4 follow-up statements
869 WWUS43 KDMX 131713 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1113 AM CST Sat Mar 13 2021 ...Moderate to Heavy Snow to Impact Parts of Northern Iowa Sunday Evening into Monday... .A strong early spring storm system will impact Iowa Sunday and Monday. What begins as rain on Sunday will transition to snow Sunday evening with snow continuing through midday Monday. Most snow accumulation will occur along and north of Interstate 80 with moderate to heavy snow accumulations possible across the watch area. The heaviest snow will fall between midnight and noon Monday, likely impacting the Monday morning commute. IAZ004>007-015>017-023>028-035>039-049-050-140115- /O.CON.KDMX.WS.A.0005.210315T0300Z-210315T1800Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 1113 AM CST Sat Mar 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 inches possible. * WHERE...Portions of northern Iowa. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. * ADDITIONAL DETAILS...Strong winds from the east may cause blowing snow, especially Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
819 WWUS43 KDMX 132107 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 307 PM CST Sat Mar 13 2021 ...Early Spring Storm to Bring Moderate to Heavy Snow to Northern Iowa Sunday Evening into Monday... .A strong early spring storm system will impact Iowa Sunday into Monday. What begins as rain on Sunday or early Sunday evening will transition to snow Sunday night with snow continuing through midday Monday. A majority of the snow accumulation will be north of Interstate 80, but could be as far south as around Highway 92. Over northern Iowa is where snow accumulations will top 4 inches with areas along portions of the Iowa/Minnesota border around 8 inches. The heaviest snow will fall between midnight and noon Monday, likely impacting the Monday morning commute, with snow rates over an inch per hour in some places. IAZ034-047-048-140515- /O.EXB.KDMX.WS.A.0005.210315T0600Z-210315T2300Z/ Calhoun-Boone-Story- Including the cities of Rockwell City, Manson, Lake City, Pomeroy, Boone, and Ames 307 PM CST Sat Mar 13 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 5 inches possible. Winds could gust as high as 35 mph. * WHERE...Portions of northern into central Iowa. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. * ADDITIONAL DETAILS...Strong winds from the east may cause blowing snow, especially Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IAZ004>007-015>017-023>028-035>039-049-050-140515- /O.EXT.KDMX.WS.A.0005.210315T0600Z-210315T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 307 PM CST Sat Mar 13 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches with isolated higher amounts possible near the Iowa Minnesota border. Winds could gust as high as 35 mph. * WHERE...Portions of northern into central Iowa. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. * ADDITIONAL DETAILS...Strong winds from the east may cause blowing snow, especially Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
803 WWUS43 KDMX 140213 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 813 PM CST Sat Mar 13 2021 ...Early Spring Storm to Bring Moderate to Heavy Snow to Northern Iowa Sunday Evening into Monday... .A strong early spring storm system will impact Iowa Sunday into Monday. What begins as rain on Sunday or early Sunday evening will transition to snow Sunday night with snow continuing through midday Monday. A majority of the snow accumulation will be north of Interstate 80, but could be as far south as around Highway 92. Over northern Iowa is where snow accumulations will top 4 inches with areas along portions of the Iowa/Minnesota border around 8 inches. The heaviest snow will fall between midnight and noon Monday, likely impacting the Monday morning commute, with snow rates over an inch per hour in some places. IAZ004>007-015>017-023>028-034>039-047>050-141015- /O.CON.KDMX.WS.A.0005.210315T0600Z-210315T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 813 PM CST Sat Mar 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches with isolated higher amounts possible near the Iowa Minnesota border. Winds could gust as high as 35 mph. * WHERE...Portions of northern into central Iowa. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. * ADDITIONAL DETAILS...Strong winds from the east may cause blowing snow, especially Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
060 WWUS43 KDMX 140902 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 402 AM CDT Sun Mar 14 2021 ...Early Spring Storm to Bring Moderate to Heavy Snow to Northern Iowa Sunday Evening into Monday... .A strong early spring storm system will impact Iowa today into Monday. Rain expanding across the area today will transition to snow today night with snow continuing through midday Monday. A majority of the snow accumulation will be north of Interstate 80, but could be as far south as around Highway 92. Northern Iowa will see snow accumulations top 4 inches with areas along portions of the Iowa/Minnesota border around 8 inches. The heaviest snow will fall between midnight and noon Monday, likely impacting the Monday morning commute, with snow rates over an inch per hour in some places. IAZ004>007-015>017-023>027-141715- /O.UPG.KDMX.WS.A.0005.210315T0600Z-210315T2300Z/ /O.NEW.KDMX.WS.W.0005.210315T0600Z-210315T2100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, and Dumont 402 AM CDT Sun Mar 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM CDT MONDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 5 to 7 inches. Winds could gust as high as 35 mph. * WHERE...Portions of northern Iowa. * WHEN...From 1 AM to 4 PM CDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ028-034>039-047>050-141715- /O.UPG.KDMX.WS.A.0005.210315T0600Z-210315T2300Z/ /O.NEW.KDMX.WW.Y.0013.210315T0600Z-210315T2100Z/ Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama- Including the cities of Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 402 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM CDT MONDAY... * WHAT...Wet snow expected. Total snow accumulations of 3 to 5 inches. Winds could gust as high as 35 mph. * WHERE...Portions of central Iowa. * WHEN...From 1 AM to 4 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ033-044>046-057>062-141715- /O.NEW.KDMX.WW.Y.0013.210315T0600Z-210315T2100Z/ Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 402 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM CDT MONDAY... * WHAT...Wet snow expected. Total snow accumulations of 2 to 4 inches. Winds could gust as high as 35 mph. * WHERE...Portions of central Iowa. * WHEN...From 1 AM to 4 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Mar 12, 11:33 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 12, 11:33 PM CST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1133 PM CST Fri Mar 12 2021 ...Updated for 06Z Aviation... .DISCUSSION.../Tonight through Friday/ Issued at 249 PM CST Fri Mar 12 2021 Forecast highlights: -Rain/Snow Chances and becoming windy Sunday into Monday -Another system possible Thursday Tonight into Saturday Night...strong surface high pressure continue to provide dry conditions and light winds into tomorrow. There is a weak system to pass across Missouri this evening and some light rain may trickle into the far southern part of Iowa. However, with the decent amount of dry air entrainment, high confidence in very low amounts. Sunday into Monday...This period was the main focus of the forecast with the strong low pressure system pushing across the region. As typical, the track of the surface low will have a grave impact on snow potential and snow amounts across the forecast area Sunday night into Monday. The most significant change was a bit more accumulating snow further south and have mention as far south as the Interstate 80 corridor to include the Des Moines Metro. Certainly light accumulations, but looks to occur during the Monday morning commute and may result in some travel impacts. Soundings suggest mainly rain for much of the day Sunday before the CAA begins to alter the soundings and switch to snow by the evening hours across northern Iowa. Still, soundings remain near the 0C isotherm with the onset until the colder air filters into the state early Monday morning. Thus, the sticky, wet consistency is likely across the north late Sunday afternoon and into the evening hours. The NAM/GFS suggest a weak mid-level warm layer (maybe +0.5C) b/t 800-850mb but low confidence with much sleet mentioned as this may not be warm enough to melt the snow falling through this layer. Plenty of forcing within the dendritic layer Sunday night into Monday across northern Iowa and expect to see the primary precipitation type to be snow with 100 percent ice introduction. Looks to be yet another fairly sharp gradient of heavy snow to no snow accumulation. There is uncertainty on the interaction of the warmer ground and falling snow and how that will impact snow accumulations. Likely to melt with the onset but should see some decent snowfall rates past 03-06z Monday over northern Iowa into Monday morning that should overcome the warmer surface. The other issue is with the strong winds atop the mixed layer Sunday night into Monday. These look to be out of the east at about 30 knots and certainly with the falling snow will lead to visibility issues. Thus, confidence in growing in a winter headline for northern Iowa late Sunday night into Monday. The main surface low gradually shifts east while the 500mb low begins to pull apart and separate late Monday. There will be some lingering snow across north to northeast portions of the forecast area through 00z Tuesday. There is a decent amount of upper level forcing tracking across Missouri and far southern Iowa late in the evening Monday as the main surface low pushes through Missouri. Might have some addition rain chances across the south during Monday night. Tuesday through Friday...Another upper level low pressure ejects out of the southern Rockies Wednesday and looks to push through the Midwest by Thursday. The GFS/ECMWF are actually in decent agreement with the upper low tracking and timing across Missouri late Wednesday into Thursday. The ECMWF is more bullish with the winds and QPF while the GFS plays the surface high over Ontario much stronger in bringing in dry air into the state. Certainly central to southern Iowa will need to be monitored for precipitation type, but it is trending toward a bit more snow potential. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1128 PM CST Fri Mar 12 2021 VFR conditions to prevail through the TAF period. E/SE winds will be light through much of tomorrow increasing towards the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Podrazik AVIATION...KCM/Cogil
Hazardous weather outlook, Mar 12, 3:20 PM CST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 320 PM CST Fri Mar 12 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-132130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 320 PM CST Fri Mar 12 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds will become gusty Sunday afternoon. Sunday night into Monday morning, rain transitions to snow. Accumulating snow may result in travel issues Monday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Krull
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:09 PM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 5 more | 27 hr |
Nearby
Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.